Thunderstorm Wind, Dodge
- When
- July 31, 7:52 AM CST
- Where
- Dodge County, 0.02 mi E of West Concord
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.150, -92.900
A low pressure area moved into southeast Minnesota during the morning hours of July 31st. Severe thunderstorms developed ahead of this system producing wind gusts up to 63 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A low pressure area moved into southeast Minnesota during the morning hours of July 31st. Severe thunderstorms developed ahead of this system producing wind gusts up to 63 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 31, 2:05 AM CST, 5 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 305 AM CDT THU JUL 31 2008 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT PATTERN LOOKING FAIRLY SIMILAR TO WHAT WE DEALT WITH A WEEK OR TWO AGO...WITH WEAK SFC BOUNDARIES LINGERING ACROSS THE REGION...THREATS FOR EVENING MCS/S AND THEIR OUTFLOW BOUNDARIES...ALONG WITH A FEW WEAK DISTURBANCES ALOFT. NO REAL STRONG SIGNALS OR SYSTEMS...BUT ENOUGH TO FOCUS A SHOWER/STORM THREAT...IF THE FINER DETAILS CAN BE DISCERNED...WHICH IS WHERE THE TROUBLE WILL LIE FOR THE FORECAST. 88-D AND SATELLITE IMAGERY SHOWING AN ONGOING MCS OVER THE NORTHERN PLAINS...WITH THE LOW LEVEL JET/850 MB MOISTURE TRANSPORT VECTORS FEEDING INTO THIS CLUSTER. 31.06Z RUC GRADUALLY BENDS THE JET/MOISTURE FEED NORTHEAST EARLY THIS MORNING...INTO EASTERN SD/WESTERN MN...WHICH WOULD FAVOR A TURN FROM A SOUTHERN TRACK TO MORE SOUTHEAST FOR THE MCS. CORFIDI VECTORS ALSO FAVOR THIS MOVEMENT. WOULD EXPECT A DIMINISHING/DECREASING TREND WITH THE MCS...AS THE LOW LEVEL JET WEAKENS DURING THE DAY. HOWEVER...WITH SFC DEWPOINTS IN THE UPPER 60S...SBCAPES ARE PROGGED TO CLIMB TO 2500+ J/KG THIS AFTERNOON/EVENING. MCV FROM THE CURRENT MCS SHOULD BE ABLE TO TAP INTO THIS INSTABILITY...WHILE A WEST-EAST SFC FRONT LAYING AROUND THE MN/IA PROVIDES ANOTHER FOCUS FOR PCPN. SO...BELIEVE THERE COULD BE MORE REDEVELOPMENT OF THE MCS THIS AFTERNOON/EVENING AS IT TRACKS ACROSS THE FORECAST AREA. ADD IN 30-35 KTS OF 0-3 KM SHEAR...AND SOME SEVERE WEATHER COULD BE POSSIBLE IF THE REDEVELOPMENT OCCURS. TONIGHT...THE FAVORED MCS DEVELOPMENT REGION WILL SHIFT ACROSS NORTHERN ILL/SOUTHEAST WI AS THE LOW LEVEL JET AND MOISTURE TRANSPORT PUSH INTO THESE AREAS. CORFIDI VECTORS WOULD THEN PUSH THE MCS TO EAST/SOUTHEAST...AWAY FROM THE LOCAL AREA. AS IT MOVES...IT SHOULD ALSO PUSH THE SFC FRONT FARTHER TO THE SOUTH FOR FRI. SO...COULD HAVE SOME LINGERING PCPN CHANCES TO THE EAST AND SOUTHEAST ON FRIDAY...BUT THESE SHOULD SHIFT EAST DURING THE DAY. THE SFC FRONT SHOULD SPARK A FEW MORE SHOWERS/STORMS LATER ON FRIDAY AS THE INSTABILITY BUILDS AGAIN...BUT WITH ITS SHIFT SOUTH...THESE CHANCES SHOULD STAY SOUTH OF THE FORECAST AREA. HIGH PRESSURE LOOKS TO BUILD BACK ACROSS THE UPPER MISSISSIPPI RIVER VALLEY BY FRIDAY NIGHT...AND SHOULD BRING A SUNNY...QUIET START TO THE WEEKEND. COME SATURDAY NIGHT...THE LOW LEVEL JET AND MOISTURE TRANSPORT REASSERT THEMSELVES ACROSS MN...WHICH SHOULD RESULT IN MORE SHOWER/STORM DEVELOPMENT. SOME DIFFERENCES BETWEEN THE 31.00Z GFS AND NAM HERE...AS THE GFS BLOSSOMS THIS ACTIVITY OVER NORTHERN MN...DIPPING IT SOUTHEAST ACROSS WI BY SUNDAY MORNING. THE NAM DEVELOPS SOME PCPN OVER NORTHERN MN...BUT FOCUSES THE MAIN PCPN POTENTIAL ACROSS SOUTHERN MN/NORTHERN IA. THE DIFFERENCE RESTS MOSTLY IN WHERE THE JET/MOISTURE SURGE SETS UP...WITH THE NAM FARTHER SOUTH THAN THE GFS. THE 03Z SREF WOULD SEEM TO FAVOR THE GFS...AS DOES THE ECMWF. SO...WILL LEAN TOWARD THE GFS/S MORE NORTHERN SOLUTION FOR NOW. .LONG TERM...SUNDAY THROUGH WEDNESDAY MEDIUM RANGE MODELS IN DECENT AGREEMENT WITH HAVING HIGH PRESSURE ACROSS THE REGION ON SUNDAY...THEN SLIDING IT EAST ON MONDAY AS A COLD FRONT APPROACHES FROM THE NORTHERN PLAINS. THIS FRONT IS ASSOCIATED WITH A 500 MB SHORTWAVE TROUGH...WHICH WILL TRACK EAST ACROSS SOUTHERN CANADA. THIS FRONT GRADUALLY BECOMES WEST TO EAST ORIENTATED ACROSS THE REGION...PARALLEL TO THE UPPER LEVEL FLOW. WITH GOOD MOISTURE RETURN INTO THE BOUNDARY...SHOWERS AND STORMS WILL FIRE AROUND THE FRONT THROUGH THE EARLY PART OF NEXT WEEK. THE MODELS DO GRADUALLY SINK THE FRONT SOUTHWARD...WITH THE ECMWF THE MORE AGGRESSIVE COMPARED TO THE GFS. COULD BE SOME HEAVY RAIN WITH THE FRONT...ALONG WITH THE POTENTIAL FOR TRAINING STORMS...SO WHERE THIS BOUNDARY LIES WILL BE IMPORTANT...BUT DEFINITELY UNCERTAIN AT THIS MOMENT. TEMPERATURES WILL CONTINUE TOWARD THE HOT SIDE BEFORE THE COLD FRONT PASSES ON MON...AND WITH THIS BOUNDARY CURRENTLY PROGGED TO LIE JUST SOUTH AFTER THAT...MORE SEASONABLE TEMPERATURES SHOULD RETURN BY MID WEEK. && .AVIATION... MAIN CONCERN TODAY IS CONVECTIVE POTENTIAL AS MODELS ALL BRING CURRENT CONVECTION OVER THE DAKOTAS SOUTHEASTWARD INTO THE AREA FOR THE AFTERNOON/EVENING. WHILE THERE IS AMPLE SUPPORT FROM THE MODELS...THE LATEST TRACK OF THIS CONVECTION IS MORE TO THE SOUTH THAN SOUTHEAST. WILL BE WATCHING THIS FOR THE 12Z ISSUANCE. BEYOND THAT...LIGHT WINDS AGAIN LATE TONIGHT COMBINED WITH A MOIST BOUNDARY LAYER MAY RESULT IN SOME AREAS OF FOG. DOES NOT APPEAR TO BE WIDESPREAD DENSE FOG...BUT WILL ADDRESS THAT CONCERN AS WELL. MW && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RIECK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CDT THU JUL 31 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-011100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 500 AM CDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A NEARLY STATIONARY FRONTAL BOUNDARY WILL EXTEND FROM WESTERN MINNESOTA INTO SOUTHERN WISCONSIN TODAY AND TONIGHT. A COMPLEX OF STORMS OVER THE EASTERN DAKOTAS WILL TRACK ALONG THIS FRONT TOWARD THE AREA...REACHING SOUTHEAST MINNESOTA AND NORTHEAST IOWA BY LATE MORNING. STORMS ARE EXPECTED TO BE DECREASING IN INTENSITY BY THIS TIME...BUT A FEW OF THE STRONGER STORMS MAY STILL PRODUCE GUSTY WINDS OR SMALL HAIL. LATER IN THE AFTERNOON...ADDITIONAL STORMS ARE EXPECTED TO DEVELOP NEAR THE FRONT...PERSISTING INTO TONIGHT. THE ATMOSPHERE WILL BECOME QUITE UNSTABLE BY THIS TIME...ALLOWING FOR STRONG TO SEVERE STORMS. STORMS THAT DEVELOP COULD PRODUCE LARGE HAIL AND DAMAGING WINDS...AND THERE IS A SMALL THREAT FOR ISOLATED TORNADOES AS WELL. AS THE STORMS EVOLVE INTO A LINE...DAMAGING WINDS WILL BECOME THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A FEW STORMS MAY LINGER INTO FRIDAY MORNING ACROSS SOUTHWEST WISCONSIN...NONE OF THESE WILL BE SEVERE. HIGH PRESSURE WILL KEEP THE AREA DRY THROUGH SATURDAY. BUT THEN A SERIES OF WEAK DISTURBANCES WILL MOVE ACROSS THE REGION FROM SATURDAY NIGHT THROUGH NEXT WEDNESDAY. EACH WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS...AND EACH WILL HAVE THE POTENTIAL TO DEVELOP THUNDERSTORMS WITH SMALL HAIL...GUSTY WINDS...AND DANGEROUS LIGHTNING. HOWEVER...IT REMAINS TOO EARLY TO DETERMINE WHEN AND WHERE ANY SEVERE STORMS COULD OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND TONIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. MW
The Minneapolis radar (KMPX), 94 km away, was scanning. The volume nearest the first event began at 13:50 UTC.
4 thunderstorm wind. Local standard time, as filed.
A 30 foot tree was blown down in Spring Valley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123516, 123517, 125770, 123518.